Welcome to Chipur! If you’re struggling with a mood or anxiety disorder, you’ve come to a good place. Dig-in, okay? Thank you for stopping-by. Bill

Mood, Anxiety & Weight Gain: “Damn antidepressants!”

Mood, Anxiety & Weight Gain: “Damn antidepressants!” post image

Welcome back to our mood/anxiety/weight-gain series. I’m glad you stopped by once more. Okay, I knew I was going to do this – I just knew it.

As I said in yesterday’s piece, I found so many cool and helpful tidbits during my research. So much, in fact, that I’m going to run the third and final article of the series tomorrow. And I’ll tell you why at the end of this one (hint: you’ll be glad if you’re enduring bipolar disorder).

Well, let’s talk about antidepressants and weight-gain, okay? And, of course, our discussion will be so very relevant for those enduring depression, anxiety, and bipolar disorder – as antidepressants are prescribed in buckets for each.

Okay, so we know there’s a research-supported correlation between the use of antidepressants and weight-gain. So why is that? And are some folks at higher risk? Sorry, but there are no sure answers. However, there are some interesting  realities and suppositions of note…

  • 25% of antidepressant users will experience a weight-gain of at least 10 pounds
  • Significant weight-gain is more likely to occur after six months of use
  • If weight-gain occurs within the first week of starting an antidepressant regimen, long-term significant weight-gain is likely
  • Weight-gain can occur with absolutely no increase in appetite or food intake, pointing a finger at issues of metabolism
  • Let’s not forget, mood and anxiety issues often cause weight-loss

Now, the use of antidepressants and weight-gain isn’t necessarily a cause/effect relationship. Consider these potential contributors…

  • Mimicking – this is when a disorder – say, hypothyroidism – has been diagnosed as (or thought to be), for the purposes of our discussion, a mood or anxiety disorder
  • Carb-cravings – how well we know what a huge part of any mood or anxiety situation they can be (great chipur article on carb-cravings)
  • The negative impact of depression on motivation and pleasurable activities often leads to a disinterest in staying physically active
  • As antidepressant therapy works, and depression lifts; one begins to feel better – and  appetite and food consumption may increase

So let’s talk meds specifics here for a bit. The first widely distributed antidepressants hit the market in the 1950s. These were the tricyclics (TCAs – eg: imipramine (Tofranil)) and the monoamine oxidase inhibitors (MAOIs – eg: phenelzine (Nardil)). Both are real weight-gain demons.

Most folks these days are using a selective serotonin reuptake inhibitor (SSRI – eg: sertraline (Zoloft)), selective serotonin norepinephrine reuptake inhibitor (SSNRI – eg: duloxetine (Cymbalta)), or a selective dopamine (some impact on norepinephrine, as well) reuptake inhibitor (SDRI – eg: bupropion (Wellbutrin/Zyban)).

Generally speaking, the SSRI, paroxetine (Paxil) is thought to be the worst of the SSRIs in terms of potential weight-gain. Sertraline (Zoloft) is considered the SSRI that’s least likely to lead to poundage.

The SDRI, bupropion (Wellbutrin/Zyban), is the least likely antidepressant to generate weight gain. In fact, its being studied, in combination with other meds, as an obesity intervention.

The SSNRI, velafaxine (Effexor), and the serotonin modulator, nefazodone (Serzone), are thought to present very small weight- gain risk.

Now, there are some things that can be done to inhibit weight gain when using antidepressants. A study conducted by the Cleveland Clinic suggests the addition of low doses of specific stimulants or seizure meds may help. They also note that low doses of bupropion (Wellbutrin/Zyban) or the opioid receptor antagonist, naltrexone (used in the treatment of alcohol and opioid dependence), may be of assistance.

BIG CAUTION: Do not start pounding weight-loss meds in an effort to manage weight-gain while you’re using an antidepressant! If you interested in the possibilities, please take your inquiries to your psychiatrist or PCP.

Oh, one final note. And I’m not going to belabor it because I know you know this (at least I hope you do). If you aren’t watching your diet and exercising, you’re missing-out on a ton of relief. Not only will both positively impact your mood or anxiety situation, but they’ll help you manage any current or potential antidepressant-driven weight-gain issues.

Well, there ya’ go – some information that really ought to be helpful as you either consider the use of antidepressants or look to manage your current use.

Now to tomorrow. Adding one more article to the series helps us accomplish two things. First of all, it allowed us to spend more time today on antidepressants and weight-gain. Secondly, it will give us more space to talk about the weight-gain issues associated with the medications typically prescribed for bipolar disorder – tomorrow.

Join us!

So what do you think, chipur readers? We all could sure benefit from your feelings, thoughts, and experience – shared in a comment.

image courtesy – buzzle.com

  • Doloresmetcalfe

    QUICK QUESTION REGARDING CARBS,IF YOU GET THE CRAVINGS UNDER CONTROL,WHICH I HAVE,HOW THEN DOES THE WEIGHT GAIN HAPPEN EVEN IF YOUR EATING LESS AND OR HIGH FIBWER AND EXCERSISING? PLEASE EXPLAIN IF YOU CAN AS I CANNOT SEEM TO FIGURE IT OUT AND NO ONE HAS A GOOD EXPLANATION HELP!!!!

  • Mike

    I believe they slow your metabolism

    • Could well be, Mike. I mean, when you consider the neurotransmitters antidepressants impact, most anything goes. And it’s very much on a person-to-person basis. Thank you for your participation.
      Bill